Archive for May, 2009

PEOPLE’S PHARMACY To get a complete evaluation of medicines you’re taking

Q: Where can I get a complete evaluation of the medicines I am taking? There are several with similar side effects, one being nausea. The drugstore doesn’t have the time.

A: Many pharmacists are extremely busy these days, but talking to customers about potential side effects or interactions is part of their professional responsibility. Why not ask if you can make an appointment to speak with the pharmacist? That way there will be adequate time set aside for your questions

Joe Graedon is a pharmacologist and Teresa Graedon is an expert in medical anthropology and nutrition. They can be reached at peoplespharmacy@gmail.com.

Continue reading PEOPLE’S PHARMACY To get a complete evaluation of medicines you’re taking »

PEOPLE’S PHARMACY Can you become addicted to eyedrops?

Q: I’ve heard about becoming addicted to nasal sprays, but I wonder if one can become addicted to eyedrops. I have severe dry eyes. I need eyedrops in the morning and throughout the day.

A: You may well be experiencing rebound redness from overuse of eyedrops. The same ingredient that is found in many nasal sprays is found in eye products.

Oxymetazoline is a long-acting topical drug that constricts (shrinks) blood vessels. That is how it relieves congestion in the nose. But people who use nasal decongestants for allergies, colds or sinus problems are warned to use them for three to five days. After that they may have rebound congestion. The same thing can happen in the eyes. You may be better off with artificial tears rather than anti-red drops.

Joe Graedon is a pharmacologist and Teresa Graedon is an expert in medical anthropology and nutrition. They can be reached at peoplespharmacy@gmail.com.

Continue reading PEOPLE’S PHARMACY Can you become addicted to eyedrops? »

PEOPLE’S PHARMACY Got stung by a bee. And it hurt for 20 minutes

By Joe Graedon, Teresa Graedon

Q: I love wasps, bee, mud daubers and anything else that flies and buzzes. When I was reaching for a log, I accidentally trapped one between my finger and a falling log. It stung me and caused excruciating pain. I found your Web site. A cut onion on the sting worked in 20 minutes to stop the swelling and ease the pain.

A: We checked with onion chemist Dr. Eric Block of the State University of New York at Albany. He agreed that a fresh-cut onion might ease the pain of an insect sting because an ingredient in onions breaks down the chemicals responsible for inflammation and discomfort. Other readers have used fresh onion juice to soothe the pain from a minor kitchen burn.

Joe Graedon is a pharmacologist and Teresa Graedon is an expert in medical anthropology and nutrition. They can be reached at peoplespharmacy@gmail.com.

Continue reading PEOPLE’S PHARMACY Got stung by a bee. And it hurt for 20 minutes »

PEOPLE’S PHARMACY Acne cure?

By Joe Graedon, Teresa Graedo

Q: My son has suffered from horrible acne for two years, even after seeing two different dermatologists. We’ve tried everything, from prescriptions and Proactiv to laser treatments. After using milk of magnesia on his face for only two weeks, his skin has improved. Be sure to get the original MoM, because the mint one contains mineral oil. It’s wonderful to have my son smiling again!

A: Dermatologists are skeptical that milk of magnesia would be helpful against acne even though a letter in the Archives of Dermatology (January 1975) stated that topical application of MoM might reduce redness and inflammation. We have received a number of testimonials like yours. Certainly there is little harm in trying MoM on blemishes.

Joe Graedon is a pharmacologist and Teresa Graedon is an expert in medical anthropology and nutrition. They can be reached at peoplespharmacy@gmail.com.

Continue reading PEOPLE’S PHARMACY Acne cure? »

PEOPLE’S PHARMACY Eyedrops making eyelashes grow?

By Joe Graedon, Teresa Graedo

Q: I have been drinking a lot of cranberry juice to ward off a urinary-tract infection. I also have been eating dried cranberries as a snack. Is it possible this could affect Coumadin? My blood work is now out of bounds. I haven’t changed anything else in my diet.

A: There have been several cases of cranberries increasing the blood-thinning potential of Coumadin (warfarin). A fatal hemorrhage attributed to the combination of cranberry juice and warfarin was reported last year.

Scientists have investigated this possible interaction and found that susceptible people may experience a 30 percent increase in anticoagulant activity when cranberry is consumed with Coumadin (British Journal of Pharmacology, August 2008). This suggests that cranberries could pose problems in combination with warfarin.

Q: A few years back, someone wrote to you and asked about eyedrops making a family member’s eyelashes grow. I lost this article. Please tell me the name …

Continue reading PEOPLE’S PHARMACY Eyedrops making eyelashes grow? »

ASK DOCTOR H: Skin condition affects legs

By Dr. Mitchell Hecht

Q: I saw my doctor recently because of a reddened, intensely itchy area on the left inner ankle. He said that it was “stasis dermatitis,” a skin condition caused by my varicose veins. He recommended a steroid cream and to see a vascular surgeon. Can you explain more about this? – S.H., Cumming

A: Stasis dermatitis is a skin condition classically seen in the legs and feet due to chronic swelling from conditions such as varicose veins or congestive heart failure. The arteries are usually working fine, getting freshly oxygenated blood into your legs, but incompetent valves in the leg veins make it difficult to get the blood out. So they swell, become discolored and inflamed.“Stasis” means stagnation of flow; “dermatitis” is a general term describing skin inflammation. If it gets bad enough, skin breakdown and ulceration can occur. Obesity increases the risk of leg swelling and stasis dermatitis.

Compression stockings and leg elevation are …

Continue reading ASK DOCTOR H: Skin condition affects legs »

ASK DOCTOR H: Eye condition aniridia linked to severe vision loss

By Dr. Mitchell Hecht

Q: I recently met a man at church who had an unusual eye condition where he was born without any pupils. He called the condition “aniridia.” What can you tell me about it? — G.H., Alpharetta

A: As you’ve described, folks with aniridia are born with eyes that lack an iris, which is the colored part of the eye that opens and closes to control the amount of light that can enter.

It’s congenital, hereditary and frequently associated with severe loss of vision.

Most children with aniridia are considered legally blind, and their vision gets worse with age.

That’s because there’s not only a lack of iris development but also a failure of proper retinal and optic nerve development, cataract development (clouding of the lens of the eye) and corneal changes.

Glaucoma is another commonly associated condition that can further worsen visual loss from aniridia.

Folks with aniridia also have nystagmus, which are unintentional and uncontrollable jittery eye …

Continue reading ASK DOCTOR H: Eye condition aniridia linked to severe vision loss »

ASK DR. H: Ice cream tricks brain into thinking it needs to warm up

Continue reading ASK DR. H: Ice cream tricks brain into thinking it needs to warm up »

ASK DOCTOR H: Signs can be subtle for pulmonary hypertension

By Dr. Mitchell Hecht

Q: Could you please explain what pulmonary hypertension is? Is it similar to emphysema? — B.R., Decatur

A: Pulmonary hypertension means that there’s too much blood pressure in the pulmonary artery, the blood vessel that carries oxygen-poor blood from the right ventricle to the lungs for

oxygenation. Higher than normal pressures in the right side of the heart and the pulmonary artery can easily be observed by echocardiogram and Doppler flow studies. It’s a complex problem with many causes and a wide degree of severity. It usually leads to enlargement of the heart’s thin-walled right ventricle, right-sided heart failure and irreversible lung damage.

Signs and symptoms of pulmonary hypertension such as fatigue and shortness of breath with exertion are often subtle and nonspecific. Pulmonary hypertension is often found by echocardiogram when symptoms progress or new symptoms such as chest pain or near-fainting emerge.

Most folks develop pulmonary …

Continue reading ASK DOCTOR H: Signs can be subtle for pulmonary hypertension »

ASK DR. H: Knee-jerk reaction can signal neurological health information

By Dr. Mitchell Hecht

Q: I’ve always found it kind of funny the way my leg jumps when my doctor taps on the knee with his rubber hammer. What causes the knee to jerk like that? — D.H., Menomonie, Wis.

A: It’s a mighty fast reflex, with the time it takes between the hammer tap and the start of the leg kick averaging a blistering five one-hundredths of a second! The biceps tendon, the triceps tendon and the Achilles tendon all do the same thing. The reflex itself is pretty simple: When your doctor strikes the patellar tendon with his rubber hammer, it causes a momentary tension in the tendon

The nerve receptors within the quadriceps thigh muscle detect this and send a message to the spinal cord, which in turn relays a signal to the muscle that it needs to move (contract). But since the tension was momentary, the muscle then quickly relaxes when it realizes that it was all just a false alarm. It’s all happening so fast that the brain, while informed of what’s happening, …

Continue reading ASK DR. H: Knee-jerk reaction can signal neurological health information »